Co-codamol for adults

  1. About co-codamol for adults

    Co-codamol is a mixture of 2 different painkillers - paracetamol and codeine.

    It's used to treat aches and pains including headaches, muscular pain, migraine and toothache

    It's usually taken when everyday painkillers, such as aspirin, ibuprofen and paracetamol alone, haven't worked.

    This medicine comes as tablets and capsules.

    For children under 16 years of age, read our information on co-codamol for children.

  2. Key facts

    • Co-codamol tablets and capsules come in 3 strengths. You can buy the lowest strength co-codamol from pharmacies but the higher strengths are only available on prescription.
    • The most common side effects of co-codamol are constipation, feeling sick and sleepiness.
    • Taking too much co-codamol can be harmful. Don't be tempted to increase the dose or take a double dose if your pain is very bad.
    • It's possible to become addicted to the codeine in co-codamol, but this is rare if you're taking it as a painkiller under medical supervision.
    • Co-codamol is also known by many different brand names. Talk to your pharmacist if you have any questions about different brands.
  3. Who can and can't take co-codamol

    Co-codamol can be taken by anyone aged 12 years or over, but for under-16s, read our information on co-codamol for children. Under-18 year-olds should only take it if other painkillers haven't worked.

    Co-codamol isn't suitable for some people. Tell your doctor before starting the medicine if you:

    • have lung problems or breathing difficulties
    • have a head injury
    • have adrenal gland problems
    • have an illness which causes fits
    • regularly drink more than the maximum recommended amount of alcohol (14 units a week)
    • are trying to become pregnant, are already pregnant or are breastfeeding - co-codamol is not usually recommended in pregnancy or while breastfeeding
    • have liver problems
    • are less than 18 years old and have had your tonsils or adenoids removed because of a sleep problem called obstructive sleep apnoea syndrome
  4. How and when to take it

    Co-codamol comes as tablets and capsules. Swallow them whole with a drink of water, with or without food.

    Co-codamol also comes as soluble tablets that dissolve in water to make a drink.

    Different co-codamol strengths

    Co-codamol tablets and capsules come in 3 different strengths.

    They contain 8mg, 15mg or 30mg of codeine.

    All 3 strengths contain 500mg of paracetamol - the same as in a standard paracetamol tablet or capsule.

    The strength of co-codamol appears as 2 numbers on the packet. For example, the strength may be written as 8/500. This means it contains 8mg of codeine and 500mg of paracetamol.

    You can buy the lowest strength of co-codamol (8/500) without a prescription, but only from a pharmacy. The higher strengths (15/500 and 30/500) are only available on prescription from a doctor.

    How much to take

    The normal dose for pain in:

    • teenagers aged 16 years to 18 years is 1 or 2 tablets (of any strength) up to 4 times in 24 hours. Always leave at least 6 hours between doses. The maximum dose is 8 co-codamol tablets in 24 hours.
    • adults over the age of 18 is 2 co-codamol tablets (of any strength) up to 4 times in 24 hours. Always leave at least 4 hours between doses. The maximum dose is 8 co-codamol tablets in 24 hours.

    It's important to leave a gap between doses of co-codamol. Taking too much co-codamol can be very dangerous. That's because the paracetamol in it can cause liver damage. Don't increase the dose of co-codamol or take a double dose if your pain is very bad. 

    The maximum dose of co-codamol for an adult aged 16 years and over is 8 tablets in 24 hours.

    How long to take it for

    If your doctor has prescribed co-codamol for you, take it as you've been advised.

    If you've bought co-codamol from a pharmacy, don't use it for more than 3 days. If you still have pain, talk to your pharmacist or doctor.

    What if I take too much?

    If you take 1 or 2 extra tablets of co-codamol by accident on a single occasion, it's unlikely to be harmful. If this happens, wait at least 24 hours before you take any more.

    Taking more than this can be dangerous. If you've taken an accidental overdose you may feel very sleepy, sick or dizzy. You may also find it difficult to breathe. In serious cases you can become unconscious and may need emergency treatment in hospital.

    If you've taken too much or feel sleepy, sick or dizzy, call 111 for advice. If you're finding it difficult to breath call 999 or go to your nearest hospital accident and emergency (A&E) department straight away. 

    If you need to go to hospital, take the co-codamol packet or leaflet inside it plus any remaining medicine with you.

  5. Taking co-codamol with other painkillers

    It's safe to take co-codamol with ibuprofen and aspirin.

    Don't take co-codamol with paracetamol, or other medicines that contain paracetamol. Co-codamol already contains paracetamol so you could be at risk of paracetamol overdose. Medicines that have paracetamol in them include painkillers like Tramacet and Co-Dydramol, migraine remedies and some cough and cold remedies (Lemsip and Night Nurse).

    Before taking any other medicines, check the label to see whether they contain paracetamol.

  6. Side effects

    Like all medicines, co-codamol can cause side effects although not everyone gets them. Many people have no side effects or only minor ones.

    You are more likely to have side effects if you take the higher strengths of co-codamol.

    Common side effects

    Common side effects happen in more than 1 in 100 people. Tell your doctor if the side effects bother you or don't go away.

    Common side effects include:

    • constipation  
    • feeling sick or vomiting
    • feeling sleepy
    • headache  

    Serious side effects

    Serious side effects are rare and happen in less than 1 in 100 people.

    Tell a doctor straight away if you have:

    • a skin rash
    • difficulty peeing
    • changes in your eyesight
    • dizziness

    Serious allergic reaction

    In rare cases, it's possible to have a serious allergic reaction to co-codamol.

    A serious allergic reaction is an emergency. Contact a doctor straight away if you think you or someone around you is having a serious allergic reaction.

    The warning signs of a serious allergic reaction are:

    • getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
    • wheezing
    • tightness in the chest or throat
    • having trouble breathing or talking
    • swelling of the mouth, face, lips, tongue or throat

    These aren't all the side effects of co-codamol. For a full list, see the leaflet inside your medicine packet.

    You can report any suspected side effect to the UK safety scheme.

  7. How to cope with side effects

    What to do about:

    • constipation - eat more high-fibre foods such as fresh fruit and vegetables and cereals. Try to drink several glasses of water or another non-alcoholic liquid each day. If you can, it may also help to do some gentle exercise.
    • feeling sick or vomiting - take co-codamol with or just after a meal or snack. Feelings of sickness should normally wear off after a few days. Talk to your doctor about taking an anti-sickness medicine if it carries on for longer.
    • feeling sleepy or tired - don't drive or use tools or machinery if you're feeling this way. Don't drink any alcohol as this will make you feel more tired.
    • headaches - make sure you rest and drink plenty of fluids. Don't drink too much alcohol. Talk to your doctor if the headaches last longer than a week or are severe.
  8. Pregnancy and breastfeeding

    Co-codamol is not generally recommended during pregnancy and while breastfeeding. There may be safer medicines you can take.

    Co-codamol contains paracetamol and codeine. While paracetamol is safe to take in pregnancy, codeine is not.

    In early pregnancy, codeine has been linked to some problems in the unborn baby. If you take codeine at the end of pregnancy there's a risk that your newborn may get withdrawal symptoms after birth. The baby may also get breathing problems.

    Co-codamol and breastfeeding

    It's not generally recommended for women to take co-codamol while breastfeeding. Small amounts of the codeine in co-codamol get into breast milk and can cause breathing problems in the baby.

    For more information about how codeine can affect you and your baby during pregnancy see the BUMPS leaflet.

    Tell your pharmacist or doctor if you're trying to get pregnant, are already pregnant or if you're breastfeeding.

  9. Cautions with other medicines

    Some medicines interfere with the way co-codamol works. And co-codamol can interfere with the way some medicines work. Tell your doctor if you're taking:

    • sleeping pills or tranquillisers
    • antidepressants - some types don't mix with co-codamol
    • medicines to stop you feeling sick or vomiting such as domperidone or metoclopramide
    • blood-thinning medicines such as warfarin
    • medicines to treat infection, particularly rifampicin or ciprofloxacin
    • epilepsy medicines

    Mixing co-codamol with herbal remedies and supplements

    It's not possible to say that complementary medicines and herbal teas are safe to take with co-codamol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.

    Tell your pharmacist or doctor if you're taking any other medicines, including herbal remedies, vitamins or supplements.

  10. Common questions

Back to top